Florida, 2019

Damaging Winds in Florida, July 11, 2019

July 11, 2019 · NWS JAX · 4 events in 2 counties and zones

Developing TC in the northern Gulf of Mexico was moving west-southwest with weak surface ridge over north FL and south GA. Winds were light south-southwest with mean (1000-500 mb) flow south 10-15 kt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Developing TC in the northern Gulf of Mexico was moving west-southwest with weak surface ridge over north FL and south GA. Winds were light south-southwest with mean (1000-500 mb) flow south 10-15 kt. PWATS were still above normal 1.9 to 2.1 inches. Scattered strong afternoon sea breeze storms developed and produced wet downburst damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 11, 8:20 AM EST, 8 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 8:20 AM EST, 8 hours 3 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
920 AM EDT Thu Jul 11 2019

.UPDATE...

No changes made to the forecast. Abundant sunshine this morning
will allow temperatures to quickly rise into the mid-upper 80s by
late morning setting the stage for another humid summer afternoon.
Similar to yesterday, an area of low pressure over the Gulf of
Mexico promotes southerly flow across the area. JAX 12Z sounding
reveals rich moisture (1.95 inch PWAT) continues to persist over
the region. As showers/thunderstorms initiate off the Gulf Coast
sea- breeze, 850-300 mb mean flow from the south suggests
thunderstorm activity moves from south to north today, setting up
a very similar scenario to yesterday. The best chance for a strong
storm or two will be associated with any collisions along the
westward moving east-coast sea-breeze. This will likely occur
across the I-95 corridor late this afternoon between 4-6 PM.
Isolated showers and thunderstorms are possible area wide as the
diurnal activity fades into the evening.

With convection moving in later in the afternoon, expect the
highest temperatures across SE Georgia and along the I-95
corridor in NE Florida. Low to even some mid 90s are forecast.

&&

.AVIATION...

Prevailing VFR conditions with scattered showers and
thunderstorms developing this afternoon. Southerly winds will push
convection from south to north today with GNV seeing the first
activity by 19Z. Later onset to TEMPO groups for coastal and Duval
TAF sites as thunderstorms collide with the east coast sea-breeze
during the late afternoon. Activity fades during the evening with
patchy fog expected overnight.

&&

.MARINE...

Southerly winds gradually increase throughout the day today with
15-20 knots forecast by evening across area waters. Thunderstorm
activity approaches the coast with the east coast sea-breeze
increasing the chance for storms along the Florida coast.

Rip Currents: Moderate risk of rip currents.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  73  92  73 /  40  20  60  40
SSI  90  77  90  76 /  20  20  50  30
JAX  94  75  92  75 /  40  40  70  30
SGJ  90  74  89  75 /  50  30  60  20
GNV  91  73  89  73 /  70  30  60  20
OCF  91  73  89  73 /  80  30  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

McGinnis

In the hours before

Special weather statement, Jul 11, 3:37 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
437 PM EDT Thu Jul 11 2019

FLZ020-021-023-030-031-122-136-222-112115-
Eastern Alachua FL-Southern Columbia FL-Baker FL-Union FL-
Hamilton FL-Suwannee FL-Bradford FL-Northern Columbia FL-
437 PM EDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA...
BRADFORD...BAKER...UNION...COLUMBIA...NORTHEASTERN SUWANNEE AND
EASTERN HAMILTON COUNTIES UNTIL 515 PM EDT...

* At 436 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Columbia to near Keystone Heights. Movement was north at 35 mph.

* Wind gusts up to 50 mph and minor flooding due to heavy rainfall is
  possible with these storms.

* Locations impacted include...
  Lake City, Starke, Lake Butler, White Springs, Raiford, Worthington
  Spring, Columbia, Macclenny, Glen St. Mary and Worthington Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3060 8273 3028 8205 2967 8206 2991 8255
      2992 8256 2992 8257 3005 8285 3061 8291
TIME...MOT...LOC 2036Z 180DEG 32KT 3009 8278 2976 8208

HESS
Local storm report, Jul 11, 3:40 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
440 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     FLAGLER BEACH           29.47N 81.13W
07/11/2019  M43 MPH          FLAGLER            FL   TRAINED SPOTTER

            A SKYWARN STORM SPOTTER MEASURED A PEAK WIND GUST OF 43
            MPH.

&&

RBRICKER
Local storm report, Jul 11, 3:50 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
450 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     2 E PALM COAST          29.57N 81.18W
07/11/2019  M41 MPH          Flagler            FL   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A REPORT OF A PEAK WIND GUST OF
            41 MPH ON THE HAMMOCK DUNES BRIDGE.

&&

RBRICKER
Special weather statement, Jul 11, 3:53 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
453 PM EDT Thu Jul 11 2019

GAZ132-133-149-163-250-350-112145-
Atkinson GA-Clinch GA-Coffee GA-Jeff Davis GA-Northern Ware GA-
Southern Ware GA-
453 PM EDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...ATKINSON...NORTHWESTERN
WARE...CLINCH AND SOUTHWESTERN JEFF DAVIS COUNTIES UNTIL 545 PM
EDT...

* At 453 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 9 miles
  north of Lakeland to 8 miles north of Needmore. Movement was north
  at 40 mph.

* Wind gusts up to 50 mph and minor flooding due to heavy rainfall is
  possible with these storms.

* Locations impacted include...
  Waycross, Douglas, Homerville, Pearson, Willacoochee, Broxton,
  Ambrose, Argyle, Nicholls and Du Pont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3151 8308 3161 8306 3166 8300 3179 8298
      3178 8287 3182 8282 3162 8263 3147 8260
      3147 8250 3142 8248 3142 8243 3129 8239
      3123 8231 3071 8260 3101 8297 3118 8297
      3119 8305 3128 8303 3140 8314 3146 8315
TIME...MOT...LOC 2053Z 199DEG 36KT 3117 8301 3080 8265

HESS
Special weather statement, Jul 11, 4:00 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
500 PM EDT Thu Jul 11 2019

FLZ020-021-122-222-112145-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
500 PM EDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLUMBIA...
NORTHEASTERN SUWANNEE AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 545 PM
EDT...

* At 500 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Columbia, or 9 miles north of
  Ichetucknee Spring, moving northwest at 20 mph.

* Wind gusts of 50 to 55 mph, funnel clouds, and minor flooding due
  to heavy rainfall is possible with this storm.

* Locations impacted include...
  Live Oak, White Springs, Columbia, Wellborn, Suwannee Valley and
  Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3006 8262 2999 8281 3031 8303 3042 8275
TIME...MOT...LOC 2100Z 156DEG 16KT 3010 8276

HESS
Special weather statement, Jul 11, 4:13 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
513 PM EDT Thu Jul 11 2019

FLZ020-021-023>025-030>033-122-124-125-133-222-GAZ364-112200-
Southern Columbia FL-Coastal St. Johns FL-Union FL-Hamilton FL-
Suwannee FL-Inland Nassau FL-Bradford FL-Northern Columbia FL-
Inland Duval FL-Baker FL-Coastal Nassau FL-Clay FL-Coastal Duval FL-
Inland St. Johns FL-Western Charlton GA-
513 PM EDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NASSAU...NORTHEASTERN
BRADFORD...ST. JOHNS...BAKER...UNION...COLUMBIA...NORTHEASTERN
SUWANNEE...CLAY...DUVAL...HAMILTON AND SOUTHEASTERN CHARLTON COUNTIES
UNTIL 600 PM EDT...

* At 513 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  south of Wellborn to near Saint Augustine. Movement was north at
  25 mph.

* Wind gusts up to 40 to 50 mph and minor flooding due to heavy
  rainfall is possible with these storms.

* Locations impacted include...
  Jacksonville, Saint Augustine, Lake City, Orange Park, Green Cove
  Springs, Live Oak, Starke, Jasper, Lake Butler and Jennings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2979 8123 3005 8291 3062 8312 3053 8139
TIME...MOT...LOC 2113Z 167DEG 29KT 3014 8284 2989 8139

HESS

The radar

The Jacksonville radar (KJAX), 67 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
July 11, 4:23 PM EST
Where
St. Johns County, 0.91 mi NW of Bakersville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.910, -81.490

A tree was blown down onto a power line at 2225 Pacetti Road.

Thunderstorm Wind, St. Johns

When
July 11, 4:31 PM EST
Where
St. Johns County, 3.17 mi SE of Palmo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.940, -81.530

A tree was blown down at 3460 Joe Ashton Road.

Thunderstorm Wind, Duval

When
July 11, 4:48 PM EST
Where
Duval County, 1.92 mi WSW of East Mandarin
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.140, -81.660

A tree was blown down near Tayo Lane and Mandarin Road. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
July 11, 5:21 PM EST
Where
Duval County, 2.07 mi N of Garden City
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.460, -81.700

A tree was blown down along I-295 eastbound between Exit 32 and Exit 33. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827008, 827009, 827010, 827011.